Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

How to wean off Toprol?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2006
Answered : 4852 Questions
Question
My cardiologist I am seeing now thinks I should stop taking my toprol 25 mg ER. I want to get off it as well. He is not the doctor who prescribed it. I have been on it for about 2 years for palpitations. But I still get them anyway. So the dr. I see now suggested getting off the med to see if the palpitations are the same when off the meds and if so, why take them. I agree. However, he told me I could stop the meds right away because my heart is healthy and I'm taking them for palpitations not high blood pressure or anything else more serious. I want to wean off them. He said that was fine and to do it as I saw fit. However, I want some guidance on this. I don't trust myself to decide how to go about this. Can you give me a schedule to wean myself off this medication. Thank you.
Posted Fri, 8 Aug 2014 in Hypertension and Heart Disease
 
 
Answered by Dr. Albana Sejdini 3 hours later
Brief Answer:
Following suggestions....

Detailed Answer:
Hi my dear,

The dose of 25 mg for Toprol is the lowest one if you take it once daily (25 mg/day). So, you can stop taking it whenever you want. Or, you can reduce to 12.5 (half dose/day) for about 1 week, and then, stop using it.

If you take it twice daily (2 x 25 mg = (total) 50 mg); then, you can reduce to 25 mg /day for around 1 week. Then, another week with half dose (12.5 mg/day) until you stop using it.

Toprol is not affecting your blood pressure; it is used to treat palpitations (or rhythm disorders).

During this time, can observe for signs of palpitations (racing heart). If you notice them, should reconsider taking the drug again.

Dr.Albana
Let me know if anything unclear.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor